I have a grandson who will be six years old next month and is autistic. He is taking 35mg of strattera a day and soon will be raised to 40mg. to help him focus more and to treat aggression. Since he has been taking it for 5 weeks I have noticed he is less verbal, emotionless,he has trouble falling asleep at night, his appetite is poor, and no desire to interact with people like he did before. I'm worried this drug is hurting more than helping him and really need some guidance on this issue. He is currently in a study with the drug strattera and am in dire need of your professional opinion!!!
21 Apr 2013
You'll rarely find a professional opinion on this site, as you said you were hoping to find. But you may find some value in the experiences of every day people whose lives have been impacted by certain drugs or medical conditions.
I take Strattera for adult ADD. It's very effective for me. I have no experience with its use in children. If your grandson is part of clinical trials or other research study there should be a team involved. As a grandparent who provides care for him, you should be part of that team. You have valuable input and observations. Insist that you be allowed to participate and advocate for him, or write a letter to the Dr.
Good luck. Please keep us posted. He's lucky to have you in his life
4N Substances aka Frenchie
20 Apr 2013
His doc needs to know about this change in him. Is he in the study through his doc? It sounds like you're describing my grandson except hes a teen now. Its so hard to do anything about autisim with meds, since there is nothing specific for it. My daughter decided she wasn't going to meds without trying other things, and she cut the sugar and red food coloring in his diet and it made a huge differance in him. He takes melatonin for sleep at night, and that's it. The med can certainly be stopped if he has a bad effect from it.
20 Apr 2013
Hi. I can see you really need answers. I'm not a doctor or professional, but i am a mother of a child with autism. In reading your description of what's happening to your grandson since starting Strattera, I can't help but note that it seems he's become more... autistic. Or he's now lower-functioning than he was. So I'm going to tell you that the same thing happened to my son while he was on Strattera. My son has high-functioning autism. He is 14 years-old now, but we have been on the medication roller coaster since right before he turned 6. First, I want to say that every person's body chemistry is different and so each person will respond differently to the same medication, even if the diagnosis or diagnoses are the same. My son did not do well on Strattera. He had most of the same reactions that you've listed for your grandson.
We were told to wait, that it would take time for Strattera to get into our son's system, and that dosage increases would help. My son was almost 9 years-old by then and we complied because we just wanted SOMETHING to work! Strattera just made my son worse. It was NOT the correct drug for my son. He became much more aggressive, less social, regressed emotionally, and we were in crisis daily. The doctor wasn't the right one for my son, either; despite being told everything that was going on, me bringing her letters from his teachers about how poorly he was doing since starting Strattera, and seeing that we'd been calling Mobile Crisis almost daily, she still wouldn't change his meds. We found a much better place for our son to get help and they took him off Strattera asap. He quickly improved. I can't tell you what to do with your grandson, I'm not a doctor. My son was getting many types of help and his condition just got worse on Strattera. That helped me pinpoint the Strattera as the problem. I'm writing all this assuming your grandson is on no other medicine. Is your grandson somehow locked in to this study? Has anyone told the doctor/s how much worse your grandson is now? If so, why are they continuing to prescribe it for him? Do the doctor/s listen to your concerns and give you answers, or do they brush them away? In my opinion, it's time for them to take your grandson off the Strattera. There are other meds out there that will work, but meds are only part of this battle. ABA, OT/SI, social skills groups, and a good IEP among other things will help your grandson in the long run. The RIGHT meds will calm or help a child so that his mind is able to absorb what he needs to learn. I'm sorry I can't just say, "Yes, Strattera is bad. Get him off of it!", but I'm not a doctor or specialist and the truth is Strattera helps some people. All i can do is let you know that Strattera has affected another kid with autism in the same ways. Best of luck!
- Strattera Information for Consumers
- Strattera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Strattera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
He is autistic with anxity and ADHD.we have tried ablify and is now back on risperdal after benign of it for four years.
1 answer • 25 Jun 2011
Dr just ordered lamictel for my 20 yr old autistic daughter. (25 mg) She is already on klonopin and Prozac. He claims it's a mood stabilizer. ...
2 answers • 16 Oct 2013
My son about 4.5 yr and diagnosed at autistic child , and in addition to the speech problem and disorientation with hyperactivity , he complain from ...
2 answers • 5 Oct 2014
My child is starting this med. he is also autistic. Anyone have experience with this dual diagnosis? Autism and ADD?
0 answers • 1 Oct 2015